Texas, 2009

Hail in Texas, April 17, 2009

April 17, 2009 · NWS AMA · 4 events in 3 counties and zones

Severe thunderstorms developed during the early evening hours across the eastern Texas Panhandle producing hail. No damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms developed during the early evening hours across the eastern Texas Panhandle producing hail. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 17, 2:41 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Apr 17, 2:41 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
341 PM CDT FRI APR 17 2009

.DISCUSSION...
UPPER LOW CURRENTLY SPINNING OVER SOUTHEAST COLORADO AND IS EVIDENT
ON RADAR AND SAT IMAGERY. WV IMAGERY SUGGEST DRIER AIR ALOFT IS
FILLING INTO PORTIONS OF THE PANHANDLES...AND SURFACE OBS PLACE THE
DRYLINE OFF THE CAPROCK...OR THE EASTERN PANHANDLES. DEW POINTS IN
THE WESTERN PANHANDLES ARE AROUND 20 DEGREES SO DECIDED TO TRIM BACK
POPS IN THE WEST FOR THE REST OF THE DAY. NAM SUGGEST THE DRYLINE
WILL MIX BACK TO THE WEST A BIT...AS IT DID YESTERDAY...BUT SHOULD
NOT PUSH PAST AN AMARILLO TO BOISE CITY LINE. ANTICIPATE THE SEVERE
THREAT TO BE ISOLATED ACROSS EXTREME NORTHEAST TEXAS AND EASTERN
OKLAHOMA PANHANDLES TODAY. BEST MOISTURE AND INSTABILITY WILL LINGER
ACROSS THESE AREAS...BUT CLOUD COVER HAS LED TO MID 50 TEMPS WHICH IS
SIMILAR TO YESTERDAY. IN ADDITION...MODELS SUGGEST THE THETA E RIDGE
WILL DRIFT SLOWLY INTO WESTERN OKLAHOMA TODAY...BUT OCCLUDED FRONT
SITTING OVER THE NE ZONES COMBINED WITH ANOTHER APPROACHING UPPER
WAVE COULD PROVIDE ENOUGH SUPPORT FOR A SEVERE STORM OR TWO. ALSO
SOMEWHAT CONCERNED OVER HEAVY RAIN IN THESE AREAS IF STORMS CONTINUE
TO FORM ALONG THE OCCLUDED FRONT. THE NE PANHANDLES DID RECEIVE A FEW
INCHES OF RAIN YESTERDAY. UPPER LOW TRACKS SLOWLY EAST ACROSS THE
PANHANDLES ON SATURDAY AND MODELS STILL HINT AT A FEW WRAP AROUND
SHOWERS OR THUNDERSTORMS. DO NOT THINK FROZEN PRECIP WILL BE AN ISSUE
FOR THE PANHANDLES EVEN THOUGH NAM SOLUTION PLACES 544 DAM THICKNESSES
ACROSS THE NW CWA. 850MB TEMPS ONLY FALL TO AROUND 3C AND CURRENT
FORECAST LOWS REMAIN ABOVE 35 DEGREES. WITH THE UPPER LOW SITTING
OVER THE PANHANDLES ON SATURDAY...ANTICIPATE TEMPS STAYING IN THE
UPPER 50S TO MID 60S FOR MOST OF THE AREA...WHILE THE SOUTHWEST COULD
WARM UP INTO THE 70S WITH AMPLE SUNSHINE. A COLD FRONT WILL FINALLY
DISLODGE AND PUSH SOUTH THROUGH THE PANHANDLES DURING THE AFTERNOON
AND EVENING HOURS.

BY SUNDAY...THE UPPER LOW SHOULD BE WELL TO THE NORTHEAST OF THE
PANHANDLES LEAVING NORTHERLY FLOW ALOFT AHEAD OF THE BUILDING UPPER
RIDGE. NORTHERLY SURFACE WINDS WILL LINGER THOUGH AND HOLD TEMPS IN
THE 60S FOR ONE MORE DAY. THE UPPER RIDGE BEGINS TO EXERT MORE
INFLUENCE OVER THE PANHANDLES ON MONDAY...WHILE THE SURFACE FLOW
SLOWLY BACKS TO THE WEST AND FINALLY SOUTH BY TUESDAY MORNING. SO
ANTICIPATE A WARMING TREND STARTING MONDAY THROUGH AT LEAST THURSDAY
OF NEXT WEEK. GFS SUGGESTS THE RIDGE WILL BE RELATIVELY UNMODIFIED
THROUGH NEXT WEEK WHILE THE EURO TRIES TO PULL A WEAK WAVE IN THE
SOUTHERN STREAM INTO THE PANHANDLES BY SATURDAY. EITHER WAY...THE
FORECAST PACKAGE SHOULD REMAIN DRY STARTING SUNDAY.

&&

.FIRE WEATHER...
NO FIRE WEATHER CONCERNS FOR THE NEXT WEEK OR SO. MOIST AIR ALONG
WITH THE POTENTIAL FOR SCATTERED SHOWERS AND THUNDERSTORMS WILL
REMAIN THROUGH SATURDAY...WITH COOL TEMPERATURES LINGERING THROUGH
SUNDAY. WARMER AIR WILL RETURN TO THE PANHANDLES MONDAY THROUGH
THURSDAY OF NEXT WEEK. THIS WILL ALLOW MINIMUM RELATIVE HUMIDITY
VALUES TO FALL INTO THE 15 TO 20 PERCENT RANGE...BUT WIND SPEEDS
SHOULD REMAIN BELOW RED FLAG CONDITIONS.

JJB

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                40  63  41  64  39 /  20  10  10   0   0
BEAVER OK                  41  64  44  64  38 /  50  30  20   0   0
BOISE CITY OK              36  58  39  62  37 /  30  20  10   0   0
BORGER TX                  47  62  43  65  43 /  20  20  10   0   0
BOYS RANCH TX              39  62  41  66  41 /  10  10  10   0   0
CANYON TX                  36  66  42  66  38 /  10  10  10   0   0
CLARENDON TX               44  73  43  66  42 /  20  10  10   0   0
DALHART TX                 36  59  38  63  39 /  20  20  10   0   0
GUYMON OK                  43  60  41  64  39 /  40  30  20   0   0
HEREFORD TX                35  65  40  65  37 /  10  10  10   0   0
LIPSCOMB TX                43  66  45  63  38 /  40  20  20   0   0
PAMPA TX                   46  64  41  61  43 /  30  20  10   0   0
SHAMROCK TX                48  74  43  66  42 /  30  10  10   0   0
WELLINGTON TX              48  74  45  68  43 /  20  10  10   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

02/14
Hazardous weather outlook, Apr 17, 4:12 PM CST, 44 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
512 PM CDT FRI APR 17 2009

OKZ001>003-TXZ001>020-180300-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
512 PM CDT FRI APR 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE CENTRAL AND
EASTERN OKLAHOMA PANHANDLE AND THE EASTERN TEXAS PANHANDLE UNTIL 10
PM...

THUNDERSTORMS ARE POSSIBLE ACROSS MOST OF THE TEXAS AND
OKLAHOMA PANHANDLES THROUGH TONIGHT AS A LARGE AND SLOW MOVING UPPER
LEVEL LOW PRESSURE SYSTEM CONTINUES TO AFFECT THE SOUTHERN ROCKIES
AND ADJACENT HIGH PLAINS. SOME STORMS MAY BECOME SEVERE ACROSS THE
OKLAHOMA PANHANDLE AND THE EASTERN TEXAS PANHANDLE...WITH LARGE HAIL
AND DAMAGING WINDS THE PRIMARY THREATS.

IN ADDITION...LOCATIONS IN THE CENTRAL TEXAS PANHANDLE THAT RECEIVED
HEAVY RAIN ON THURSDAY COULD BE SUSCEPTIBLE TO FLOODING TODAY. ANY
ADDITIONAL RAIN WILL QUICKLY BECOME RUNOFF AND COULD RESULT IN
FLASH FLOODING OR FLOODING.

.DAYS TWO THROUGH SEVEN...

AS THE UPPER LEVEL LOW PRESSURE SYSTEM CONTINUES TO MOVE SLOWLY
EAST...THUNDERSTORMS WILL AGAIN BE POSSIBLE SATURDAY ACROSS THE
NORTHERN TEXAS PANHANDLE AND THE OKLAHOMA PANHANDLE. ANY STORMS THAT
FORM ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE
OKLAHOMA PANHANDLE AS WELL AS THE EASTERN TEXAS PANHANDLE SHOULD
REMAIN ALERT AND BE READY FOR POSSIBLE ACTIVATION THIS AFTERNOON AND
TONIGHT.

ANDRADE

In the hours before

Special weather statement, Apr 17, 3:52 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
452 PM CDT FRI APR 17 2009

TXZ020-172215-
COLLINGSWORTH TX-
452 PM CDT FRI APR 17 2009

...STRONG THUNDERSTORM IN EASTERN COLLINGSWORTH COUNTY...

AT 452 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF LUTIE MOVING NORTH AT 30
MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN EASTERN COLLINGSWORTH COUNTY...INCLUDING THE CITY OF
WELLINGTON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN
FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

KIMBLE
Special weather statement, Apr 17, 4:22 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
522 PM CDT FRI APR 17 2009

TXZ015-020-172245-
COLLINGSWORTH TX-WHEELER TX-
522 PM CDT FRI APR 17 2009

...STRONG THUNDERSTORM IN NORTH CENTRAL COLLINGSWORTH AND SOUTH
CENTRAL WHEELER COUNTIES...

AT 521 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF SHAMROCK MOVING NORTH AT 25
MPH.

HAIL UP TO ONE HALF INCH WILL BE POSSIBLE WITH THIS STRONG
THUNDERSTORM.

PEOPLE IN NORTH CENTRAL COLLINGSWORTH AND SOUTH CENTRAL WHEELER
COUNTIES...INCLUDING THE CITY OF SHAMROCK...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

TAB
Special weather statement, Apr 17, 4:35 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
535 PM CDT FRI APR 17 2009

TXZ015-020-172300-
COLLINGSWORTH TX-WHEELER TX-
535 PM CDT FRI APR 17 2009

...STRONG THUNDERSTORM IN CENTRAL COLLINGSWORTH AND SOUTH CENTRAL
WHEELER COUNTIES...

AT 535 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES EAST OF LUTIE MOVING NORTH AT 25 MPH.

UP TO ONE HALF INCH SIZE HAIL IS POSSIBLE WITH THIS STRONG THUNDERSTORM.

PEOPLE IN CENTRAL COLLINGSWORTH AND SOUTH CENTRAL WHEELER COUNTIES...
INCLUDING THE CITY OF SHAMROCK...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING
WEATHER CONDITIONS.

BEAL
Special weather statement, Apr 17, 4:44 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
544 PM CDT FRI APR 17 2009

TXZ010-015-172315-
HEMPHILL TX-WHEELER TX-
544 PM CDT FRI APR 17 2009

...STRONG THUNDERSTORM IN SOUTH CENTRAL HEMPHILL AND CENTRAL WHEELER
COUNTIES...

AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES NORTHWEST OF TWITTY MOVING NORTH AT 30
MPH.

UP TO ONE HALF INCH SIZE HAIL IS POSSIBLE WITH THIS STRONG THUNDERSTORM.

PEOPLE IN SOUTH CENTRAL HEMPHILL AND CENTRAL WHEELER COUNTIES SHOULD
MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

BEAL

The radar

The Amarillo radar (KAMA), 133 km away, was scanning. The volume nearest the first event began at 22:54 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Wheeler

When
April 17, 4:56 PM CST to 4:57 PM CST
Where
Wheeler County, Shamrock
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.220, -100.250

Hail, Wheeler

When
April 17, 4:59 PM CST
Where
Wheeler County, Shamrock
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.220, -100.250

Hail, Hemphill

When
April 17, 5:19 PM CST to 5:20 PM CST
Where
Hemphill County, 2.15 mi NNE of Gageby
Measured
1 in hail
Reported by
COOP Observer
Coordinates
35.650, -100.320

The cooperative observer reported pea to quarter size hail.

Hail, Collingsworth

When
April 17, 6:21 PM CST to 6:22 PM CST
Where
Collingsworth County, 5.26 mi SE of Wellington
Measured
0.88 in hail
Reported by
Public
Coordinates
34.800, -100.150

The public reported pea to nickel size hail covering the ground along U.S. Highway 83.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160910, 160911, 160909, 160908.